What is the difference between Esophageal spasms and Erosive esophagitis and what are the appropriate medications for each? Is Nexium or Librax the preferred medication for one but not the other?
After having two stents in a right artery almost three years ago, recently suffering from a burning chest pain that increased with exertion and a cardiac catheterization that indicated no progression of the heart disease, I was diagnosed to be suffering from esophageal spasms and was prescribed Nexium. What are the options of treatment for me?
In many cases, problem such as gastritis and esophageal erosion due to GERD precede the development of esophageal spasms. It's thought that the erosive process allows the acid to penetrate through to the underlying nerves and in some manner irritate them enough to cause spasms of the esophagus. Spasms are the presence of uncoordinated muscular movements within the esophagus that can result in a lot of chest pain that often appears to be connected with the heart. Nexium or other PPI is the recommended medication of choice for both erosion which will hopefully diminish the reflux and tamp down the spasms.
For the spasms themselves, the drug of choice is an anti-spasm med. These meds can include drugs such as bentyl, nitroglycerin and certain specific calcium channel blockers. Librax is typically not suggested for either contdition as it can result in relaxation of the lower esophageal sphincter and an increase in reflux into the esophagus. Many drugs affect the LES and they should be avoided. There are also foods that can relax the LES or increase the amount of acid produced, so dietary modifications are also suggested.
I was nervous about taking Nexium and was only going to try some famotidine chewable tablets but your note has convinced me to pass on the tablets and to give Nexium a try in case I am not only suffering from GERD but there is also some damage to my esophagus that needs repairing.
What resources are there to learn what drugs affect the LES?
In terms of food and lifestyle changes, I found some links that provide ideas:
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.